North Carolina, 2013

Rip Current in North Carolina, June 26, 2013

June 26, 2013 · NWS MHX · 1 event in 1 county or zone

A 22 year old male drowned in a rip current on Frisco Beach.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A 22 year old male drowned in a rip current on Frisco Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 26, 2:56 PM EST, 4 minutes earlier.

Area forecast discussion, Jun 26, 2:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
356 PM EDT WED JUN 26 2013

.SYNOPSIS...
A TYPICAL SUMMER PATTERN WILL PREVAIL THROUGH THE WEEK WITH
BERMUDA HIGH PRESSURE OFFSHORE AND A TROUGH OF LOW PRESSURE
INLAND BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. A
COLD FRONT WILL APPROACH FROM THE NORTHWEST DURING THE WEEKEND
BUT STALL OUT WEST OF THE AREA. THE REGION WILL REMAIN IN A MOIST
SOUTHWEST FLOW THROUGH EARLY NEXT WEEK WITH SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM WED...SCT CONVECTION HAS DEVELOPED ACROSS THE COASTAL
PLAIN THIS AFTERNOON AND WILL CONTINUE TO PUSH INTO THE CWA THIS
AFTERNOON. HIGH INSTABILITY AND LOW SHEAR ENVIRONMENT PRESENT WILL
ALLOW FOR STORMS TO BECOME STRONG TO MARGINALLY SEVERE WITH
DAMAGING WIND GUSTS THE PRIMARY SEVERE THREAT. WITH HIGH PWAT JUST
BELOW 2"...HEAVY RAINFALL RATES ARE ALSO LIKELY AND COULD SEE
LOCALIZED FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. EXPECT
CONVECTION TO WANE WITH LOSS OF HEATING THIS EVENING AND MESOSCALE
MODELS KEEPING IT DRY OVERNIGHT. THE GFS DOES KEEP SCT PCPN THROUGH
THE OVERNIGHT BUT THINK IT IS OVERDONE WITH WEAK SHORTWAVE ENERGY.
SEVERAL MODELS DEVELOP A FEW SHOWERS ALONG THE COAST LATE TONIGHT
AND WILL HAVE ISOL-SCT SHOWERS HERE. MIN TEMPS SIMILAR TO PREVIOUS
NIGHTS IN THE LOW TO MID 70S.

&&

.SHORT TERM /THURSDAY/...
AS OF 330 PM WED...SFC HIGH PRES PULLS AWAY FROM THE COAST THU AS
A ROBUST MID LEVEL SHORTWAVE APPROACHES AND SFC LOW PRES PUSHES
ACROSS THE OHIO RIVER VALLEY. SW LOW LEVEL FLOW CONTINUES TO
ABUNDANT MOISTURE WITH PWAT AROUND 1.8-2" WHICH COMBINED WITH
STRONG INSTABILITY WITH CAPE APPROACHING 4000 J/KG AND LI'S
REMAINING AROUND -7 TO -8C WILL BRING THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS ACROSS THE REGION TOMORROW AFTERNOON. EXPECT
MAINLY PULSE TYPE STORMS THROUGH MID AFTERNOON WITH BEST SHEAR
WEST OF THE AREA...WHERE SPC IS OUTLOOKING A SLIGHT RISK OF
SEVERE...BUT MESOSCALE MODELS ARE SUGGESTING STORMS THAT FORM
ACROSS THE PIEDMONT WILL PROPAGATE INTO EASTERN NC LATE IN THE
AFTERNOON. DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL WILL BE
THE PRIMARY SEVERE THREATS WITH THESE STORMS WHILE HEAVY DOWNPOURS
COULD ALSO BRING LOCALIZED FLOODING. LITTLE CHANGE IN LOW LEVEL
THICKNESSES AND EXPECT HIGHS AROUND 90 INLAND TO MID 80S ALONG THE
COAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A LEAD SHORT WAVE IN THE EVOLVING EASTERN US TROF PATTERN WILL PUSH
TO THE EASTERN SEABOARD AND INCREASE PRECIP CHANCES INTO FRIDAY.
WITH THE SUBTROPICAL RIDGE REMAINING OFFSHORE A DEEP SSW FLOW WILL
BRING IN ATLC MOISTURE WITH THE APPROACHING SHORT WAVE PROVIDING
FORCING FOR GOOD CONVECTIVE COVERAGE THURSDAY NIGHT INTO FRIDAY.
CONTINUE TO CAP POPS AT HIGH CHANCE FOR NOW AS THERE ARE STILL MODEL
TIMING DIFFERENCES BUT THERE APPEARS TO BE A CONSENSUS DEVELOPING
FOR THE BEST PRECIP CHANCES TO BE THURSDAY NIGHT THROUGH EARLY
FRIDAY BEFORE SUBSIDENCE AND A MORE WESTERLY FLOW KICK IN WITH THE
PASSAGE OF THE SHORT WAVE FRIDAY AFTERNOON. LOCALIZED FLOODING WILL
BE A CONCERN GIVEN THE HIGH PRECIPITABLE WATER HOWEVER WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME GIVEN THE RELATIVELY
WEAK SHEAR AND FORCING. WARM/MUGGY CONDITIONS CONTINUE THRU THE END
OF THE WEEK WITH LOWS THU NIGHT IN THE 70S AND HIGHS FRIDAY LARGELY
IN THE 85-90F RANGE WITH THE COOLER READINGS ALONG THE COAST AND
WARMEST INLAND.

DEEPENING LONG WAVE TROUGH WILL DEVELOP THROUGH THE MISSISSIPPI
VALLEY AND MAINTAIN THE MOIST SW FLOW OVER THE REGION FOR THE
WEEKEND. WEAK PERTURBATIONS IN THE SW FLOW ALOFT IN COMBINATION WITH
SFC HEATING IN A VERY MOIST BNDRY LAYER LIKELY TO RESULT IN ROUNDS
OF GOOD CONVECTIVE COVERAGE ESPECIALLY DURING THE DIURNALLY FAVORED
MID AFTERNOON TO EARLY EVENING TIMEFRAMES OVER INLAND AREAS...THEN
MORE TOWARD THE COAST DURING THE OVERNIGHT/EARLY MORNING HOURS.
MAX TEMPS THIS WEEKEND WILL BE HELD DOWN BY CONVECTIVE CLOUD
COVER/DEBRIS WITH HIGHS MAINLY MID TO UPPER 80S.

THE LONG WAVE TROF OVER THE MISSISSIPPI VALLEY WILL SLOWLY
RETROGRADE WEST THRU THE MIDDLE OF NEXT WEEK AS THE SUBTROPICAL
RIDGE STRENGTHENS IN THE WESTERN ATLANTIC. HOWEVER THE MOIST SW FLOW
WILL REMAIN INTACT EARLY IN THE WEEK AND CONTINUE THE HIGH PRECIP
CHANCES. CONVECTIVE COVERAGE SHUD BEGIN TO LESSEN BY MIDWEEK AS THE
REGION BECOMES UNDER THE INFLUENCE OF THE WESTERN EXTENSION OF THE
SUBTROPICAL RIDGE. MUGGY CONDITIONS WITH SFC DEW POINTS IN THE 70S
WILL CONTINUE NEXT WEEK BUT DAYTIME HIGH TEMPS WILL BE HELD DOWN
SOMEWHAT BY CLOUDS/PRECIP...MAINLY MID TO UPPER 80S.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/...
AS OF 130 PM WED...SHOWERS AND THUNDERSTORMS WILL FORM AGAIN THIS
AFTERNOON ALLOWING BRIEF SUB- VFR CIGS/VSBYS TO ACCOMPANY ANY
ACTIVITY OVER THE TAF SITES. SWLY WINDS ARE GUSTING A BIT WITH
AMPLE BL MIXING. AFTER SUNSET...ANTICIPATE PRECIPITATION ACTIVITY
TO DIMINISH AS WELL AS WINDS. EXPECT LEFT OVER CONVECTIVE LOW/MID
LEVEL CLOUDS TO POLLUTE THE SKY A BIT BEFORE SCATTERING OUT LATER
TONIGHT. TAKING A LOOK AT THE CONSISTENT PATTERN OVER THE LAST
SEVERAL MORNINGS...FOG/STRATUS WILL LIKELY DEVELOP FOR A BRIEF
PERIOD...ESPECIALLY ACROSS ISO/EWN/OAJ. ANY LOW LEVEL FOG/STRATUS
WILL QUICKLY SCATTER OUT AFTER SUNRISE. ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS ARE EXPECTED TOMORROW AFTERNOON.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MODERATE TO HIGH CONFIDENCE FOR REDUCTIONS IN CIGS AND VSBYS IN
STRATUS AND FOG DURING THE OVERNIGHT HRS THRU THE PERIOD. WILL
ALSO HAVE BOUTS OF CONVECTION THAT WILL PRODUCE BRIEF PERIODS OF
MVFR TO POSS IFR CONDITIONS. OUTSIDE OF THE CONVECTION EXPECT
MAINLY VFR MID MORNING THRU THE EVENING HRS.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY/...
AS OF 330 PM WED...SW WINDS AROUND 10-20 KT WITH SEAS AROUND 1-3
FT CONTINUE ACROSS THE WATERS THIS AFTERNOON. WINDS AND SEAS
INCREASE SOME TONIGHT AND MORE SO ON THURSDAY AND GRADIENTS
TIGHTEN BETWEEN LOW PRES MOVING INTO THE MID ATLANTIC STATES AND
THE BERMUDA HIGH OFFSHORE. EXPECT SW WINDS TO 15-25 KT BY LATE THU
AFTERNOON WITH SEAS BUILDING TO 4 TO 6 FT. WILL ISSUE AN SCA FOR
ALL BUT THE ALBEMARLE SOUND STARTING LATE TOMORROW AFTERNOON...
EARLY EVENING FOR SOUTHERN MOST WATERS.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SMALL CRAFT ADVISORIES WILL BE ONGOING AT THE BEGINNING OF THE
FORECAST PERIOD AND LIKELY CONTINUE THRU THE WEEKEND AND INTO EARLY
NEXT WEEK. OFFSHORE HIGH PRESSURE AND INLAND TROFFING WILL MAINTAIN
SW WINDS GENERALLY IN THE 15-25 KT RANGE AT LEAST THRU THE WEEKEND.
SEAS GRADUALLY BUILD FROM 4-6 FT THU NIGHT TO 6-8 FT MAINLY OVER THE
OUTER COASTAL WATERS DURING THE WEEKEND. A SLIGHTLY DECREASING
PRESSURE GRADIENT ALONG THE COAST ON MONDAY MAY LEAD TO A SLOW
DECLINE IN WINDS AND SEAS EARLY NEXT WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THURSDAY TO 6 AM EDT SATURDAY
     FOR AMZ135.
     SMALL CRAFT ADVISORY FROM 4 PM THURSDAY TO 6 PM EDT MONDAY FOR
     AMZ150-152-154-156.
     SMALL CRAFT ADVISORY FROM 10 PM THURSDAY TO 6 PM EDT MONDAY
     FOR AMZ158.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...BTC/RF
AVIATION...RF/LEP
MARINE...RF/SK
Hazardous weather outlook, Jun 26, 2:09 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
309 AM EDT WED JUN 26 2013

NCZ029-044>047-079>081-090>095-098-103-104-270800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
309 AM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL THIS AFTERNOON AND EVENING...WHICH MAY RESULT IN MINOR
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 26, 2:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
354 PM EDT WED JUN 26 2013

NCZ044-079-090-091-262100-
DUPLIN-GREENE-LENOIR-PITT-
354 PM EDT WED JUN 26 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN...LENOIR...PITT AND
GREENE COUNTIES THROUGH 500 PM EDT...

AT 353 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SNOW HILL TO 6 MILES WEST
OF MAGNOLIA...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF
FARMVILLE TO 10 MILES SOUTHWEST OF WARSAW...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
CASTORIA...ARBA...LIZZIE...MAURY...ROSE HILL...MOSS
HILL...KINSTON...KENANSVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3500 7816 3520 7802 3516 7790 3518 7784
      3537 7781 3545 7783 3556 7775 3555 7719
      3533 7736 3533 7743 3530 7745 3526 7743
      3523 7748 3524 7752 3517 7751 3508 7759
      3501 7773 3493 7765 3479 7776 3479 7818
TIME...MOT...LOC 1953Z 270DEG 14KT 3548 7770 3487 7815

11

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Dare

When
June 26, 3:00 PM EST
Where
Eastern Dare forecast zone
Reported by
Broadcast Media

A 22 year old male drowned in a rip current on Frisco Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510159.